Hail, Butte
- When
- June 4, 3:05 PM MST to 3:15 PM MST
- Where
- Butte County, 17.06 mi WNW of Castle Rock
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 45.029, -103.769
A long-lived severe thunderstorm tracked east-southeast from Montana and produced large hail and strong wind gusts over portions of Butte and Meade Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm tracked east-southeast from Montana and produced large hail and strong wind gusts over portions of Butte and Meade Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:05 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT WED JUN 4 2014 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 302 PM MDT WED JUN 4 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH. ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY. SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD TOGETHER. ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S. THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE MORNING. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 302 PM MDT WED JUN 4 2014 A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING. MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK. ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 302 PM MDT WED JUN 4 2014 SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MDT WED JUN 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050930- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 16 WSW ROCHELLE 43.54N 105.27W
06/04/2014 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 15 NNW RECLUSE 44.94N 105.79W
06/04/2014 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 5 NNE RECLUSE 44.81N 105.67W
06/04/2014 E60 MPH CAMPBELL WY PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 10 ESE CAMP CROOK 45.49N 103.79W
06/04/2014 E60.00 MPH HARDING SD PUBLIC
0335 PM HAIL 10 ESE CAMP CROOK 45.49N 103.79W
06/04/2014 E1.00 INCH HARDING SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
06/04/2014 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
ESTIMATED 40-50 MPH WINDS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 10 SSW ROCKYPOINT 44.77N 105.18W
06/04/2014 E60 MPH CAMPBELL WY PUBLIC
PEA SIZED HAIL ALSO
&&
POJORLIEThe Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds drove hail through windows and siding and damaged the roof of a house.
Wind gusts were estimated at 60 mph.
Half-inch diameter hail accompanied the wind gusts.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516055, 516056, 516057, 516059, 516062, 516063.